Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 102, NWS Twin Cities, MN

July 24, 2023Anoka County, Ramsey County, Washington County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 24, 2023, 4:24 PM CDT for Anoka County, Ramsey County, Washington County, Minnesota. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2023, 4:24 PM CDT (21:24 UTC)
Expired
Jul 24, 2023, 4:35 PM CDT
In force
11 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Anoka County, MN, Ramsey County, MN, Washington County, MN

The radar

The Minneapolis radar (KMPX), 48 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.4 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2023-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 282 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2023-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
282 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
1289 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

433 
WUUS53 KMPX 242124
SVRMPX
MNC003-123-163-242215-
/O.NEW.KMPX.SV.W.0102.230724T2124Z-230724T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
424 PM CDT Mon Jul 24 2023

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  East central Anoka County in east central Minnesota...
  Northern Washington County in east central Minnesota...
  Northern Ramsey County in east central Minnesota...

* Until 515 PM CDT.

* At 424 PM CDT, a severe thunderstorm was located over Blaine, or 14
  miles north of Minneapolis, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Trained weather spotters.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Shoreview, Lino Lakes and Arden Hills around 430 PM CDT.
  Hugo and Vadnais Heights around 440 PM CDT.
  Maplewood around 445 PM CDT.
  Oakdale, White Bear Lake and Mahtomedi around 450 PM CDT.
  Stillwater and Lake Elmo around 505 PM CDT.

Other locations impacted by this severe thunderstorm include Grant,
Willernie, North St. Paul, Circle Pines, Lexington, Centerville,
North Oaks, Gem Lake, Dellwood and Blaine Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4516 9330 4525 9323 4516 9279 4496 9292
TIME...MOT...LOC 2124Z 294DEG 24KT 4517 9319 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Borghoff
1 follow-up statement
915 
WWUS53 KMPX 242135
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
435 PM CDT Mon Jul 24 2023

MNC003-123-163-242144-
/O.CAN.KMPX.SV.W.0102.000000T0000Z-230724T2215Z/
Anoka MN-Washington MN-Ramsey MN-
435 PM CDT Mon Jul 24 2023

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ANOKA...NORTHERN
WASHINGTON AND NORTHERN RAMSEY COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 4516 9330 4525 9323 4516 9279 4496 9292
TIME...MOT...LOC 2132Z 294DEG 24KT 4515 9312 

$$

Borghoff

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 1:10 PM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, Jul 24, 1:10 PM CDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
110 PM CDT Mon Jul 24 2023

.DISCUSSION...(Today through Sunday)
Issued at 317 AM CDT Mon Jul 24 2023

KEY MESSAGES:

- Small chance for afternoon/evening storms near I-94 corridor, and
a few could produce gusty winds and hail.

- Dangerously hot conditions build midweek with heat indices of 100
to 105 Wednesday and Thursday.

Today through Sunday...Hot weather will be the main story this
coming week, and afternoon highs will be in the mid 90s Tuesday, and
upper 90s Wednesday and Thursday with a few locations making a run
at the century mark. There will also be small chances for
thunderstorms, although the forcing will be weak so widespread
rainfall is not expected. The one exception is Wednesday night into
Thursday when a complex of thunderstorms is expected to form across
the eastern Dakotas, and could sag southeast into Minnesota and
Wisconsin.

For today, expect filtered sunshine with some haze/smoke lingering
across the region. There is a small chance for an afternoon shower
or thunderstorm. The synoptic forcing doesn't really support it, but
the HiRes models are in pretty good agreement with developing
scattered convection later today, mainly along the I-94 corridor.
There is a marginal risk for severe weather, but this a lower-end
risk with mainly gusty winds or hail possible with a few stronger
storms.

Otherwise, heat will build across the region. Winds will remain
light, which means that we'll need full sunshine to realize the high
temperatures. This could be offset by any convective debris, so
continued with the blended guidance for temperatures. One time frame
to watch is Wednesday night into Tuesday, when a subtle shortwave
trough is forecast to move across the region. The airmass below will
be conditionally unstable, meaning that convection could develop if
the forcing is strong enough to break the cap. For now it's more of
a wait-and-see.

Looking ahead, temperatures do cool off a bit toward the end of the
week, but still remain above normal with highs in the 80s and lows
in the 60s. There are also small chances for thunderstorms, but this
will depend on how the storms earlier in the week pan out.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1247 PM CDT Mon Jul 24 2023

We've had an attempt at convective initiation between STC and MSP
that looks to have developed along the smoke gradient when looking at
satellite. However, this activity has since fizzled out and current
thinking is that we will eventually see some isolated activity this
afternoon, likely near and west of the smoke boundary, but not enough
to warrant putting a precip mention in any of the TAFs. Tonight,
without fresh rain, the fog potential looks much lower than what we
saw last night. Winds much of today/tonight will be light and
variable, with wind directions bouncing between southeast and
northwest, but enough of a gradient arrives on Tuesday to give us a
more consistent south wind direction.

KMSP...VAD wind profile and RAP soundings for our winds trending more
toward WSW direction this afternoon, though we'll likely see
directions bouncing between the south and north of the 210 wind
threshold for the 30s/12s. Isolated activity can't be ruled out
today, but given the fact that stuff that developed to the northwest
around 17z has already fallen apart, that shower threat looks too
low to bring in any sort of precip mention into the TAF.

/OUTLOOK FOR KMSP/
WED...VFR. Chc -SHRA/TS in mrng. Wind SE 5 kts.
THU...VFR. Chc evening TSRA. Wind SE 5-10 kts.
Fri...VFR. Chc TSRA. Wind NE 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...JRB
AVIATION...MPG
Hazardous weather outlook, Jul 24, 3:58 PM CDT, 26 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Twin Cities/Chanhassen MN
358 PM CDT Mon Jul 24 2023

MNZ041-042-047-048-054>057-064-065-073>075-082-083-091>093-251200-
Douglas-Todd-Stevens-Pope-Lac Qui Parle-Swift-Chippewa-Kandiyohi-
Yellow Medicine-Renville-Redwood-Brown-Nicollet-Watonwan-
Blue Earth-Martin-Faribault-Freeborn-
358 PM CDT Mon Jul 24 2023

This Hazardous Weather Outlook is for portions of central
Minnesota...south central Minnesota...southwest Minnesota and
west central Minnesota.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hot and humid conditions are expected throughout this week.
Excessive heat is likely with temperatures in the middle and upper
90s and maximum heat indices from the mid 90s to low 100s. A few
thunderstorms are also possible, with a marginal risk of severe
weather Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed tonight.

MNZ043>045-049>053-058>063-066>070-076>078-084-085-WIZ014>016-
023>028-251200-
Morrison-Mille Lacs-Kanabec-Stearns-Benton-Sherburne-Isanti-
Chisago-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-McLeod-
Sibley-Carver-Scott-Dakota-Le Sueur-Rice-Goodhue-Waseca-Steele-
Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
358 PM CDT Mon Jul 24 2023

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...northwest Wisconsin and west central
Wisconsin.

.DAY ONE...Tonight.

A few thunderstorms are possible into this evening, especially
across central and east central Minnesota into west central
Wisconsin. Large hail and gusty winds may accompany the strongest
storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hot and humid conditions are expected throughout this week.
Excessive heat is likely with temperatures in the middle and upper
90s and maximum heat indices from the mid 90s to low 100s.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed through this evening.

In the hours before

Local storm report, Jul 24, 3:37 PM CDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
337 PM CDT Mon Jul 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     Hail             Randolph                44.53N 93.02W
07/24/2023  E1.00 inch       Dakota             MN   Public

            Video relayed via social media.

&&

pem
Local storm report, Jul 24, 3:51 PM CDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
351 PM CDT Mon Jul 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     Tstm Wnd Dmg     2 ENE Hudson            44.98N 92.73W
07/24/2023                   St. Croix          WI   Public

            Two mature, shallow rooted, trees down
            across residential street. Photos relayed on
            Twitter.

&&

pem
Local storm report, Jul 24, 4:02 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
402 PM CDT Mon Jul 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     Hail             Clearwater              45.42N 94.05W
07/24/2023  E1.00 inch       Wright             MN   Public

            Mostly dime hail with some quarter mixed in.
            Photo relayed via Twitter.

&&

pem
Local storm report, Jul 24, 4:03 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
403 PM CDT Mon Jul 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     Tstm Wnd Gst     6 E St. Cloud           45.55N 94.05W
07/24/2023  M53 MPH          Sherburne          MN   ASOS

            ASOS station KSTC St. Cloud AP.

&&
Local storm report, Jul 24, 4:08 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
408 PM CDT Mon Jul 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     Hail             Dennison                44.40N 93.04W
07/24/2023  M1.25 inch       Goodhue            MN   Cocorahs

            Shredded leaves.

&&

pem
Local storm report, Jul 24, 4:09 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
409 PM CDT Mon Jul 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     Tstm Wnd Dmg     1 SE Hudson             44.97N 92.74W
07/24/2023                   St. Croix          WI   Law Enforcement

            Sheriffs office reports roof damage/removal
            from thunderstorm winds around 2:45PM.

&&

pem

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 2:06 PM CDTSpecial Weather StatementMPXRamsey, Washington24 min
Jul 24, 2:30 PM CDTSpecial Weather StatementMPXWashington30 min
Jul 24, 2:42 PM CDTSpecial Weather StatementMPXDakota33 min
Jul 24, 2:46 PM CDTSpecial Weather StatementMPXStearns29 min
Jul 24, 2:56 PM CDTSevere Thunderstorm WarningMPXDakota35 min
Jul 24, 3:16 PM CDTSpecial Weather StatementMPXStearns44 min
Jul 24, 3:17 PM CDTSevere Thunderstorm Warning Destructive damage threatMPXDakota, Goodhue, Rice43 min
Jul 24, 3:18 PM CDTSevere Thunderstorm WarningMPXStearns57 min
Jul 24, 3:26 PM CDTSevere Thunderstorm WarningMPXSherburne, Stearns, Wright49 min
Jul 24, 3:58 PM CDTSevere Thunderstorm WarningMPXStearns19 min
Jul 24, 4:00 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXGoodhue, Rice, Steele30 min
Jul 24, 4:30 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXGoodhue, Rice, Steele19 min
Jul 24, 6:13 PM CDTSpecial Weather StatementMPXIsanti32 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.